Nebraska, 2017Winter Weather in Nebraska, April 9 to 10, 2017
April 9 to 10, 2017 · NWS CYS · 2 events in 2 counties and zones
A upper level disturbance and cold frontal passage produced a brief period of light to moderate snowfall and gusty northwest winds of 25 to 35 mph across the northern Nebraska Panhandle. Snow accumulations ranged from two to four inches, highest along the Pine Ridge.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level disturbance and cold frontal passage produced a brief period of light to moderate snowfall and gusty northwest winds of 25 to 35 mph across the northern Nebraska Panhandle. Snow accumulations ranged from two to four inches, highest along the Pine Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 9, 4:52 PM MST, 8 minutes earlier.
Area forecast discussion, Apr 9, 4:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
552 PM MDT Sun Apr 9 2017
.SHORT TERM...(This evening through Monday Night)
Issued at 247 PM MDT Sun Apr 9 2017
Powerful upper shortwave traversing the CWA late this afternoon.
Strong gradient combined with afternoon mixing of higher momentum
has produced widespread sustained wind speeds of 40-45 mph with a
few gusts to 60+ mph over the wind prone areas as well as Cheyenne
proper. These winds should continue to spread eastward through the
early evening as rapid surface cyclogenesis takes place near Rapid
City.
The question then becomes, how strong will the winds be after peak
mixing? Low level flow between 700 and 800 mb increases rapidly
over eastern WY and western NE panhandle this evening in response to
and upper level PV max and the consolidating low level cyclone over
western SD. Model soundings continue to show decent low level lapse
rates through early evening mainly south of the Pine Ridge. Decided
to keep the current high wind warnings as is and upgrade Box Butte
County to a warning through 6z as well. To the north, the winds
should still be quite gusty but think verifying a high wind warning
may be difficult as more clouds and precip later this evening will
limit mixing potential. All the models indicate a 4 to 6 hour period
of frontogenesis in the 850 to 700 mb layer combined with decent
wraparound moisture. Temperatures will also be cooling rapidly with
the low level cold advection to the west of the SFC low. Decided to
go with a winter weather advisory for Niobrara, N Sioux, and Dawes
Counties which will replace the high wind watch previously in
effect. While snow amounts will probably fall just short of
advisory criteria, think the combination of strong winds and
snowfall will cause travel impacts in this area late tonight, enough
to warrant an advisory.
The low will pull away from the area early Monday morning with winds
diminishing and skies clearing over the north. Should be a
pleasantly cool day with high temperatures ranging from upper 40s
west to mid 50s east.
.LONG TERM...(Tuesday through Saturday)
Issued at 247 PM MDT Sun Apr 9 2017
Weak zonal flow aloft will be in place on Tuesday/Wednesday with
gradually warming temps. The gradients are rather weak (CAG-CPR
below 25 meters), so winds will be relatively light. The models
continue to show a shortwave lifting northeastward from the Great
Basin into Montana on Thursday. With pressure falls across
Montana, south to southwest winds will increase on Thursday, and
temps will warm into the upper 60s to mid 70s over lower
elevations. Sfc trough will shift into the western Nebraska
Panhandle by Friday. Could see isolated showers develop in the
convergence along the trough/weak cool front. Overall, little
impacts are expected through the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 543 PM MDT Sun Apr 9 2017
Latest water vapor loop was showing a very well defined dry slot
now moving through the western Nebraska panhandle. This is
indicating strong subsidence which will be favorable for strong
wind speeds mixing down during the next couple of hours at Sidney
and Alliance. In the meantime, there is mvfr clouds and snowfall
starting to push into the northern Nebraska panhandle. Lusk is
even reporting IFR conditions. It is possible that some of these
clouds and snow will spread into the Chadron TAF site by 04z. We
did bump up the timing a bit from the previous TAF to account for
this. These low clouds may also spread towards Alliance by 08z
with the potential for a rain/snow mix. We will have to keep an
eye on how things evolve this evening.
Otherwise, the rest of the taf sites will see the strong winds 25
to 35kts continue through much of the evening due to strong
subsidence. The wind speeds should begin to diminish towards
daybreak with much lighter wind speeds anticipated on Monday.
&&
.FIRE WEATHER...
Issued at 247 PM MDT Sun Apr 9 2017
Minimal fire weather concerns through the middle of next week.
Strong west to northwest winds will continue through the remainder
of the afternoon behind the cold front, however the relative
humidity will remain above 20 percent. Although minimum humidity
values will fall to 15-25 percent across portions of the area each
afternoon through Wednesday, the winds will be relatively light.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Monday for WYZ102.
High Wind Warning until midnight MDT tonight for WYZ101-106>108-
110-115>119.
NE...Winter Weather Advisory until 6 AM MDT Monday for NEZ002-095.
High Wind Warning until midnight MDT tonight for NEZ003-019>021-
054-055-096.
&&
SHORT TERM...DEL
LONG TERM...ZF
AVIATION...REC
FIRE WEATHER...ZFHazardous weather outlook, Apr 9, 1:47 PM MST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
247 PM MDT Sun Apr 9 2017
WYZ101-103>119-102100-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
247 PM MDT Sun Apr 9 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds will continue through this evening portions of
southeast Wyoming. West to northwest winds of 35 to 50 mph with
gusts up to 60 mph can be expected and High Wind Warnings are in
effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.
NEZ003-019>021-054-055-096-102100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-
247 PM MDT Sun Apr 9 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds will continue through this evening across much of the
western Nebraska Panhandle. West to northwest winds of 30 to 40
mph with gusts up to 60 mph can be expected and High Wind Warnings
are in effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.
NEZ002-095-WYZ102-102100-
Dawes-North Sioux-Niobrara County-
247 PM MDT Sun Apr 9 2017
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow is expected to fall from this evening through early Monday
morning from Niobrara county eastward into the northern Nebraska
Panhandle. The combination of falling snow and strong northwest
winds will combine to produce hazardous travel conditions and a
Winter Weather Advisory is in effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed. However, spotters are
encouraged to contact the National Weather Service in Cheyenne
with any high wind reports.
In the hours before
Local storm report, Apr 9, 1:21 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
04/09/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
49 MPH SUSTAINED
&&
KCLocal storm report, Apr 9, 1:25 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
04/09/2017 M57 MPH CARBON WY DEPT OF HIGHWAYS
39 MPH SUSTAINED
0205 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
04/09/2017 M56 MPH PLATTE WY DEPT OF HIGHWAYS
45 MPH SUSTAINED
0206 PM NON-TSTM WND GST 2 W BUFORD 41.11N 105.34W
04/09/2017 M59 MPH ALBANY WY DEPT OF HIGHWAYS
48 MPH SUSTAINED
0211 PM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
04/09/2017 M58 MPH ALBANY WY DEPT OF HIGHWAYS
32 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Apr 9, 1:37 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
04/09/2017 M61 MPH PLATTE WY DEPT OF HIGHWAYS
44 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Apr 9, 2:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
04/09/2017 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
FOOTE CREEK SENSOR
0140 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
04/09/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE SENSOR
0210 PM NON-TSTM WND GST 7 SSW MERIDEN REST AREA 41.44N 104.37W
04/09/2017 M56.00 MPH LARAMIE WY DEPT OF HIGHWAYS
GUN BARREL SENSOR.
0235 PM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
04/09/2017 M58.00 MPH LARAMIE WY DEPT OF HIGHWAYS
BEAR CREEK SENSOR
0236 PM NON-TSTM WND GST 1 ESE BUFORD 41.10N 105.28W
04/09/2017 M58.00 MPH ALBANY WY DEPT OF HIGHWAYS
BUFORD EAST SENSOR
0236 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
04/09/2017 M59.00 MPH CARBON WY DEPT OF HIGHWAYS
WAGONHOUND SENSOR
0245 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
04/09/2017 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVE SENSOR
0245 PM NON-TSTM WND GST 9 E CHEYENNE 41.15N 104.62W
04/09/2017 M58.00 MPH LARAMIE WY DEPT OF HIGHWAYS
CHEYENNE EAST SENSOR
0246 PM NON-TSTM WND GST 2 W BUFORD 41.11N 105.34W
04/09/2017 M62.00 MPH ALBANY WY DEPT OF HIGHWAYS
LONE TREE SENSOR
&&
KCLocal storm report, Apr 9, 3:19 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM NON-TSTM WND GST 5 WNW WHEATLAND 42.08N 105.05W
04/09/2017 M58.00 MPH PLATTE WY DEPT OF HIGHWAYS
CWOP SITE
0300 PM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
04/09/2017 M66.00 MPH ALBANY WY DEPT OF HIGHWAYS
QUEALY DOME SENSOR
0305 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
04/09/2017 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
COOPER COVER SENSOR
0320 PM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
04/09/2017 M61.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX SENSOR
0321 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
04/09/2017 M57.00 MPH CARBON WY DEPT OF HIGHWAYS
0330 PM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
04/09/2017 M60.00 MPH LARAMIE WY DEPT OF HIGHWAYS
BEAR CREEK SENSOR
0351 PM NON-TSTM WND GST 13 S GLENDO 42.32N 105.03W
04/09/2017 M56.00 MPH PLATTE WY DEPT OF HIGHWAYS
COLEMAN SENSOR
0355 PM NON-TSTM WND GST 4 SW PINE BLUFFS 41.14N 104.12W
04/09/2017 M56.00 MPH LARAMIE WY DEPT OF HIGHWAYS
PINE BLUFFS AIRPORT SENSOR
&&
KCLocal storm report, Apr 9, 4:14 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
04/09/2017 M61.00 MPH LARAMIE WY DEPT OF HIGHWAYS
BEAR CREEK SENSOR. SUSTAINED WINDS 40 MPH.
0436 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
04/09/2017 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON SENSOR.
0451 PM NON-TSTM WND GST 7 NE BUFORD 41.18N 105.20W
04/09/2017 M58.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WILDCAT TRAIL SENSOR. SUSTAINED WIND 41 MPH.
0455 PM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
04/09/2017 M56.00 MPH LARAMIE WY DEPT OF HIGHWAYS
OTTO ROAD SENSOR. SUSTAINED WIND 44 MPH.
&&
KCWinter Weather, North Sioux
- When
- April 9, 5:00 PM MST to April 10, 4:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Three inches of snow was observed at Harrison.
Winter Weather, Dawes
- When
- April 9, 5:00 PM MST to April 10, 7:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Three inches of snow was observed at Crawford and Chadron, with four inches near Chadron State Park.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, April 9 to 10, 2017$1.6 million · 1.75 in hail · 16 events
- Hail and Damaging Wind in Wisconsin, April 9, 2017$350,000 · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, April 9 to 10, 2017$7,000 · EF1 · 28 events
- High Wind in Wyoming, April 9 to 10, 201763 kt wind · 27 events
- Hail and Damaging Wind in Iowa, April 9 to 10, 20171.5 in hail · 24 events
- Hail in Minnesota, April 9, 20172 in hail · 22 events
- Hail and Damaging Winds in Nebraska, April 9, 20172 in hail · 16 events
- Tornado and Hail in Nebraska, April 9, 2017EF0 · 16 events
- Winter Storm and Winter Weather in South Dakota, April 9 to 10, 201715 events
- High Wind in Nebraska, April 9, 201750 kt wind · 11 events
- Hail in Wisconsin, April 9, 20171.75 in hail · 11 events
- Strong Wind in Missouri, April 9, 2017$9,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693528, 693530.